A limit set intersection theorem for graphs of relatively hyperbolic groups


Let G be a relatively hyperbolic group that admits a decomposition into a finite graph of relatively hyperbolic groups structure with quasi-isometrically (qi) embedded condition. We prove that the set of conjugates of all the vertex and edge groups satisfy the limit set intersection property for conical limit points (refer to Definition 3 and Definition 23 for the definitions of conical limit points and limit set intersection property respectively). This result is motivated by the work of Sardar for graph of hyperbolic groups [16].

This is a preview of subscription content, access via your institution.


  1. 1.

    Anderson J W, Intersections of analytically and geometrically finite subgoups of Kleinian groups, Trans. Amer. Math. Soc.343(1) (1994) 87–98

    MathSciNet  Article  Google Scholar 

  2. 2.

    Anderson J W, Intersections of topologically tame subgoups of Kleinian groups, J. Anal. Math.65 (1995) 77–94

    MathSciNet  Article  Google Scholar 

  3. 3.

    Anderson J W, The limit set intersection theorem for finitely generated Kleinian groups, Math. Res. Lett.3(5) (1996) 675–692

    MathSciNet  Article  Google Scholar 

  4. 4.

    Anderson J W, Limit set intersection theorems for Kleinian groups and a conjecture of Susskind, Comput. Methods Funct. Theory14(2-3) (2014) 453–464

    MathSciNet  Article  Google Scholar 

  5. 5.

    Bowditch B H, Relatively hyperbolic groups, Internat. J. Algebra Comput.22(3) (2012) 1250016-1

    MathSciNet  Article  Google Scholar 

  6. 6.

    Bridson M R and Haefliger A, Metric spaces of non-positive curvature, volume 319 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] (1999) (Berlin: Springer-Verlag)

  7. 7.

    Das T and Simmons D, Intersecting limit sets of Kleinian subgroups and Susskinds question 2019. arXiv:1802.07654v4

  8. 8.

    Farb B, Relatively hyperbolic groups, Geom. Funct. Anal.8(5) (1998) 810–840

    MathSciNet  Article  Google Scholar 

  9. 9.

    Gromov M, Hyperbolic Groups, in: Essays in group theory, volume 8 of Math. Sci. Res. Inst. Publ., pages 75–263 (1987) (New York: Springer)

  10. 10.

    Kapovich I and Benakli N, Boundaries of hyperbolic groups, in: Combinatorial and geometric group theory (New York, 2000/Hoboken, NJ, 2001) volume 296 of Contemp. Math., pages 39–93, Amer. Math. Soc., Providence, RI (2002)

  11. 11.

    Mitra M, Cannon–Thurston maps for trees of hyperbolic metric spaces, J. Differential Geom.48(1) (1998) 135–164

    MathSciNet  Article  Google Scholar 

  12. 12.

    Minsky Y, Bounded geometry for Kleinian groups, Invent. Math.146(1) (2001) 143–192

    MathSciNet  Article  Google Scholar 

  13. 13.

    Mahan Mj and Pal A, Relative hyperbolicity, trees of spaces and Cannon–Thurston maps, Geom. Dedicata151 (2011 59–78

  14. 14.

    Mahan Mj and Reeves L, A combination theorem for strong relative hyperbolicity, Geom. Topol.12(3) (2008) 1777–1798

  15. 15.

    Pal A, Cannon–Thurston maps and relative hyperbolicity Ph.D. Thesis (2009) (Kolkata: Indian Statistical Institute)

  16. 16.

    Sardar P, Graphs of hyperbolic groups and a limit set intersection theorem, Proc. Amer. Math. Soc.146(5) (2018) 1859–1871

    MathSciNet  Article  Google Scholar 

  17. 17.

    Sardar P, Corrigendum to “Graphs of hyperbolic groups and a limit set intersection theorem”, arXiv:1909.01823

  18. 18.

    Serre J-P, Trees, Springer Monographs in Mathematics (2003) (Berlin: Springer-Verlag), translated from the French original by John Stillwell, corrected 2nd printing of the 1980 English translation

  19. 19.

    Susskind P D and Swarup G A, Limit sets of geometrically finite hyperbolic groups, Amer. J. Math.114(2) (1992) 233–250

    MathSciNet  Article  Google Scholar 

  20. 20.

    Susskind P D, On Kleinian groups with intersecting limit sets, ProQuest LLC, Ann Arbor, MI, Ph.D. Thesis (1982) (State University of New York at Stony Brook)

  21. 21.

    Scott P and Wall T, Topological methods in group theory, in: Homological group theory (Proc. Sympos., Durham, 1977). pp. 137–203, London Mathematical Society Lecture Notes Series, vol. 36 (1979) (Cambridge, New York: Cambridge University Press); ISBN 0-521-22729-1

  22. 22.

    Yang Wen-yuan, Limit sets of relatively hyperbolic groups, Geom. Dedicata13 (2009) 76–90

    Google Scholar 

Download references


The author is extremely grateful to Dr. Pranab Sardar for not only suggesting the problem but also for his invaluable comments, discussions and corrections. The author would like to thank Dr. Sushil Bhunia for proofreading the paper. The author would also like to thank the referee for the helpful suggestions and comments that improved the readability of the paper. Finally, the author would like to thank IISER, Mohali for the financial support towards this work.

Author information



Corresponding author

Correspondence to Swathi Krishna.

Additional information

Communicated by Mj Mahan.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Krishna, S. A limit set intersection theorem for graphs of relatively hyperbolic groups. Proc Math Sci 130, 36 (2020). https://doi.org/10.1007/s12044-020-00563-x

Download citation


  • Relatively hyperbolic groups
  • Cannon–Thurston maps
  • conical limit points
  • graph of groups

Mathematics Subject Classification

  • 20F65